Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 27, 2023, 11:20 AM MST for Elbert County, Lincoln County, Colorado. It took effect at Feb 28, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2023, 11:20 AM MST (18:20 UTC)
- In effect from
- Feb 28, 2023, 11:00 AM MST
- Expired
- Feb 28, 2023, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS85 KBOU 271820 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1120 AM MST Mon Feb 27 2023 ...Critical Fire Weather Conditions Tuesday in southern Lincoln County... .Strong westerly winds will develop late Tuesday morning and continue throughout the afternoon, with gusts likely to exceed 40 mph combining with low daytime humidity. Given recent snowmelt in the area, this will lead to high fire danger for several hours. COZ247-280500- /O.NEW.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 1120 AM MST Mon Feb 27 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM MST Tuesday. * Affected Area...Fire Weather Zone 247. * Timing...11 AM Tuesday to 6 PM Tuesday. * Winds...West 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...13 to 18%. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Rodriguez
4 follow-up statements
861 WWUS85 KBOU 280138 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 638 PM MST Mon Feb 27 2023 ...Critical Fire Weather Conditions Tuesday in southern Lincoln County for fire weather zone 247... .Strong westerly winds will develop late Tuesday morning and continue throughout the afternoon, with gusts likely to exceed 40 mph combining with low daytime humidity. Given recent snowmelt in the area, this will lead to high fire danger for several hours. COZ247-281200- /O.CON.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 638 PM MST Mon Feb 27 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...11 AM Tuesday to 6 PM Tuesday. * Winds...West 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
079 WWUS85 KBOU 281052 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 352 AM MST Tue Feb 28 2023 ...Critical Fire Weather Conditions today in southern Lincoln County for fire weather zone 247... .Strong westerly winds will develop late this morning and continue throughout the afternoon, with gusts likely to exceed 40 mph combining with low daytime humidity. Given recent snowmelt in the area, this will lead to high fire danger for several hours. COZ247-282200- /O.CON.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 352 AM MST Tue Feb 28 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...11 AM Tuesday to 6 PM Tuesday. * Winds...West 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
430 WWUS85 KBOU 281821 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1121 AM MST Tue Feb 28 2023 ...Critical Fire Weather Conditions today in southern Lincoln County for fire weather zone 247... .Strong westerly winds will continue throughout the afternoon, with gusts likely to exceed 40 mph combining with low daytime humidity. Given recent snowmelt in the area, this will lead to high fire danger for several hours. COZ247-010100- /O.CON.KBOU.FW.W.0001.000000T0000Z-230301T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 1121 AM MST Tue Feb 28 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...11 AM Tuesday to 6 PM Tuesday. * Winds...West 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
365 WWUS85 KBOU 010050 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 550 PM MST Tue Feb 28 2023 ...Red Flag Warning expires at 6 this evening for fire weather zone 247... COZ247-010200- /O.EXP.KBOU.FW.W.0001.000000T0000Z-230301T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 550 PM MST Tue Feb 28 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY FIRE WEATHER ZONE 247... Winds have decreased in the lower elevations, and will slowly diminish through the rest of the evening in the foothills with most gusts decreasing to under 25 mph. Humidity levels are also improving. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 27, 9:36 AM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 27, 9:36 AM MST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 936 AM MST Mon Feb 27 2023 .UPDATE... Issued at 930 AM MST Mon Feb 27 2023 Breezy conditions remain in place this morning in the high country, around the Denver metro, and in the morning plains. Expect gusty winds to continue for a few more hours as last night's mountain wave finishes decaying, with some weakening in wind speeds (especially for the lower elevations) this afternoon. It will remain breezy in the mountains, where light snow showers will continue at times. Amounts will be too light and localized for notable impacts, although blowing snow may reduce visibility for passes. Will be looking at potential for increased fire danger in the southern plains tomorrow due to gusty and dry conditions, and will assess need for any fire weather headlines. && .SHORT TERM...(Today and tonight) Issued at 420 AM MST Mon Feb 27 2023 Northeast Colorado will be under strong southwesterly flow aloft with decreasing snowfall and wind. A disturbance in the flow will increase snowfall again late tonight. Today, a wave cloud may develop in the morning. The first of it is popping up now around the Wyoming border. As the wave breaks down today there should be more widespread but less intense wind, and it looks to remain breezy through this afternoon. There will be decreasing coverage and intensity of snowfall behind the exiting system, but scattered showers will linger around the Park and northern Front Ranges. Through this afternoon, expect generally another 1 to 3 inches of accumulation for the northern Front Range and another 3 to 6 inches for the Park Range. With breezy winds it is likely there will be areas of blowing snow and minor travel impacts across the mountains. We maintain our Winter Weather Advisory for Park Range through 5 PM, as there will be greater snowfall and impacts in that zone. A cooling trend begins today, with high temperatures down a few degrees to the 40s and 50s across the plains and mostly teens and 20s across the high country. Tonight, a disturbance in the flow aloft will bring increasing ascent over northeast Colorado. Snowfall should start increasing again by the late night or early morning. There are also some jet winds approaching and models have our area under divergent left exit region by the end of period, which would boost precipitation. .LONG TERM...(Tuesday through Sunday) Issued at 420 AM MST Mon Feb 27 2023 Again only subtle changes to the long term. The main trends are a continued slowing of the Wednesday/Thursday trough with a southward drift to the main area of forcing which is now looking to be mainly south of our area on Thursday. Ahead of the main trough, there's a weak shortwave moving over the northern Rockies Tuesday morning. This brings another pop of winds behind it. We'll be pretty well mixed so there won't be much variation in temperature, though the far northeast corner may still be a little cooler from the remaining snow. There's a little shortwave ridging Tuesday night with ridgetop winds going a bit southwest and lighter, which should provide a break in both the wind and the light orographic snow over the ridges. It may not dry out completely, but it looks close. The main trough will move across New Mexico late Wednesday into Thursday. This will create some clouds from the warm advection aloft ahead of it on Wednesday and pull in easterly winds that will eventually become northeast late in the day. This will bring some cooling and redevelopment of snow over the mountains, with a chance of snow mainly in the upslope areas along the Front Range late in the day. Overnight will be when the ingredients are all together for northeastern Colorado as there will be northeast low level flow, a little cooling aloft, and upslope. None of this is very strong however, so it looks like a widespread light snowfall. By Thursday, the system is getting better organized moving from New Mexico into the panhandles, but it's far enough south that we'll miss out on the best lift. Areas south of Interstate 70 have the best chance of the snow lingering in the morning, while it should be drying out further north. We had some concern with the slower motion of snow lasting into Thursday afternoon, but with the system further south this looks unlikely now. Another difference in tonight's models is a bit more emphasis on a shortwave trough dropping across Colorado in the northwest flow aloft late Friday. Most of the models are still dry with this, but it's a bit stronger in some of them. It may be enough for a few showers and also enough to keep us from getting warmer on Saturday. NBM adds low PoPs and keeps the temperature on the plains close to 40 and this looks fine. We do get ridging, drier air and warming aloft later Saturday and southwest flow aloft with southeast winds at the surface to realize the warming for Sunday. Throughout the period there's not much spread in the temperature guidance since there aren't strong gradients around. NBM temperatures looks acceptable the whole time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 930 AM MST Mon Feb 27 2023 All terminals VFR through the period. Expect breezy W/NW winds to continue for a few more hours as mtn wave dissipates, with calmer winds later this afternoon. Winds will return to typical SW drainage flow this evening/overnight. Breezy conditions will return Tuesday with strengthening NW winds during the day. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for COZ031. && UPDATE...Rodriguez SHORT TERM...EJD LONG TERM...Gimmestad AVIATION...Rodriguez
Hazardous weather outlook, Feb 27, 10:09 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1009 AM MST Mon Feb 27 2023 COZ030>051-281715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1009 AM MST Mon Feb 27 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Breezy conditions will continue all day in the high country, and diminish this afternoon for the lower elevations. Light snow showers will persist for some of the high elevations, although accumulations will be limited. Still, the winds may lead to localized blowing snow and reduced visibility at pass level. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wind gust up to 40 mph on the plains and up to 60 mph over the higher mountains and east slopes are expected Tuesday afternoon. Light snow over the northern mountains will slowly diminish Tuesday afternoon. Snow is expected for much of the forecast area Wednesday afternoon into Thursday along with colder temperatures. There will be a chance of snow showers in the mountains Friday, and briefly on the plains Friday evening. The weekend looks mostly dry with snow developing in the high country by Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.